Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 84, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2023, 7:12 PM CDT for Emmet County, Kossuth County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2023, 7:12 PM CDT (00:12 UTC)
- Expired
- May 8, 2023, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Emmet County, IA, Kossuth County, IA
The radar
The Des Moines radar (KDMX), 183 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:31 PM CDT, 41 minutes earlier.
Area forecast discussion, May 8, 6:31 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 631 PM CDT Mon May 8 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Monday/ Issued at 236 PM CDT Mon May 8 2023 Key Messages: -Isolated to scattered convection this evening north. -Relatively quiet into Tuesday. -Chances for convection from time to time Tuesday night into the weekend. Severe potential appears low at this time. Stratus lingered across a good portion of the forecast area this morning but has become more cellular as daytime heating has progressed. A few showers have developed in northeast Iowa along a narrow convergence axis and these are likely to pose some limited rain threat to the far northeast CWA over the next few hours. Additional showers and convection is expected in the northwest where weak convergence should lead to development by early evening. Soundings are relatively dry near surface in this area which may lead to gusty winds near this activity. Modest CAPE may also lead to some hail production with the strongest cells but in most cases this is expected to remain sub-severe. The activity is mostly diurnally driven and is expected to fade by late evening with quiet conditions the rest of the night. A return to weak warm advection is expected on Tuesday although the main push of moisture remains west of the state. Relatively quiet weather is anticipated for much of the day with some shower activity grazing the far north associated with a weak shortwave passing through the Dakotas and into Minnesota. Guidance begins to vary a bit more into Tuesday night with GFS and some CAMS, namely the HRRR bringing an MCS across Nebraska on nose of low level jet across the Plains. This impinges on western Iowa by Wednesday morning with decent rainfall. The Euro and NAM remain farther west and much more muted with the MCS development during the night with little impact into Iowa on Wednesday morning. Ensembles appear to lie somewhere in the middle and given the fickleness of convection, PoPs have gone this middle road. Thereafter, the upper flow consists of ridge across the central US as an upper low moves from the southwest and into the Plains by Saturday. Iowa remains in an area of persistent warm advection along periods of modest moisture transport providing chances of precipitation from time to time. With the proximity of the ridge, the shear profile weakens in the soundings by midweek which should limit the overall severe weather threat during this time. Temperatures during the week are expected to remain at or above normal as the upper ridging remains in place. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 628 PM CDT Mon May 8 2023 A few items of aviation interest this TAF period. Scattered thunderstorms over northern Iowa could affect KFOD and KMCW this evening. Then overnight, will need to watch for fog development with low level humidity in place and light winds. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...DMD
Hazardous weather outlook, May 8, 2:29 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 229 PM CDT Mon May 8 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-091930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 229 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible in northern Iowa late this afternoon into this evening. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional thunderstorm chances are forecast Wednesday into next weekend. However, the overall severe weather threat appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Zogg
In the hours before
Special weather statement, May 8, 6:38 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Des Moines IA 638 PM CDT Mon May 8 2023 IAZ004>006-015-090145- Emmet-Kossuth-Winnebago-Palo Alto- Including the cities of Estherville, Algona, Forest City, Lake Mills, and Emmetsburg 638 PM CDT Mon May 8 2023 ...Scattered Thunderstorms This Evening ... What...Scattered thunderstorms with lightning, rain, gusty winds, and possibly hail. Where...Northwest Iowa. When...Between now and 10 pm this evening. Preparedness and Precautionary Actions...Take shelter indoors if a storm approaches. dmd
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:17 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 43 min |
| May 8, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.